Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 90, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 14, 2024, 3:06 PM EDT for 4 counties in New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2024, 3:06 PM EDT (19:06 UTC)
- Expired
- Aug 14, 2024, 4:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fulton County, NY, Montgomery County, NY, Saratoga County, NY, Schenectady County, NY
The radar
The Albany radar (KENX), 46 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:54 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 14, 1:54 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 154 PM EDT Wed Aug 14 2024 .SYNOPSIS... Isolated to scattered showers and thunderstorms can be anticipated today and tomorrow, especially for higher terrain areas courtesy of an upper-level disturbance backing towards the New England Coast from the Canadian Maritimes. While Friday will feature dry conditions, humidity levels increase ahead of a frontal system that will bring unsettled conditions throughout the weekend and possibly into early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... .UPDATE...As of 1:10 PM EDT...Many areas have hit their respective convective temperatures, with widespread upper 70s to low 80s across the region early this afternoon. Therefore, we have seen more in the way of diurnal cumulus cloud development, and some isolated to scattered thunderstorms over the high terrain of the Adirondacks, Catskills, and Litchfield Hills. Overall severe threat remains limited this afternoon, but SPC mesoanalysis shows over 1500 J/kg of MLCAPE and steep low-level lapse rates over 8C/km in place across the region, so storms could contain some briefly gusty winds or small hail. We should see increased coverage of showers and storms through the next couple hours before things begin to trend drier this evening with the loss of daytime heating. Overall, just minor adjustments to the previous forecast with more details in the previous discussion below... .Previous...Throughout the day today, an upper-level disturbance associated with an upper trough will gradually begin to retrograde south and west toward the Canadian Maritimes. Northwest flow about the rear flank of the trough will contribute upslope enhancement needed to develop isolated to scattered showers primarily in the higher terrain regions of the Southwest Adirondacks, Eastern Catskills, Southern Greens and Berkshires this afternoon. That said, a few showers also cannot be ruled out in the Mohawk and Hudson Valley. Some isolated to scattered thunderstorms are also possible courtesy of moderate instability (~1000 to 1500 J/kg), but an overall lack of shear (< 25 kt) and forcing and marginal dewpoints (upper 50s to low 60s) will keep convection disorganized and sub- severe. That said, a cool pool extending westward into the area will aid in the steepening of low and mid-level lapse rates a bit, so some gusty winds and small hail are possible with thunderstorms that develop. High temperatures today will be a few degrees warmer than the last couple of days with mid/upper 70s to low 80s expected. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... Showers and thunderstorms should die out quickly upon the loss of daytime heating this evening, yielding another dry night tonight. Temperatures will drop to the mid/upper 50s to low 60s across the area with some patchy fog once again possible for sheltered areas as skies are expected to clear thanks to subsidence from the surface high. Thursday's conditions will be quite similar to today, though the farther retrograde of the aforementioned disturbance could lead to a slightly larger spatial coverage of showers and non-severe thunderstorms in the afternoon. Much like today, thunderstorms Thursday could lead to some gustier winds and small hail given the consistency in steeper, low to mid-level lapse rates but given the overall lack of shear and forcing, convection will remain discrete. High temperatures Thursday will be a few degrees higher than today with mid/upper 70s at higher terrain to low to mid 80s in valley areas. Loss of daytime heating in addition to the weakening of the shortwave as an upper-level ridge builds east will allow convection to dissipate Thursday evening such that another dry night can be expected overnight. Low temperatures will fall to the mid/upper 50s to low 60s. Friday, though dry, will feature increasing cloud cover and increased humidity ahead of an incoming frontal system that will make for an unsettled weekend. With high temperatures rising primarily to the upper 70s to mid 80s and dewpoints in the mid to upper 60s (upper 50s to low 60s at higher terrain), conditions will feel a little on the uncomfortable side especially in comparison to recent days. Chances for rain then increase overnight Friday as an upper-level trough encroaches in association with the aforementioned frontal system. Low temperatures Friday night will fall only to the 60s with pockets of upper 50s above 1500 ft courtesy of ample cloud cover. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Unsettled weather is expected for the upcoming weekend into early next week, as an upper level trough and frontal system approaching from the Great Lakes slowly moves east across the region. Increasing southerly flow (850mb v-comp wind anomalies of +2 to +3 STDEV) ahead of the trough will transport anomalous moisture (PWAT anomalies increase to +1 to +2 STDEV) northward starting on Sat ahead of the system's warm front. Will mention 60-70% PoPs for showers/T-storms during the afternoon and evening. It will start to become more humid as well. Our area may not get into a true warm sector, as the system's occluded front/triple point looks to gradually push eastward Sun into Sun night, with the upper level trough axis remaining just to the west. So will mention 50-70% of showers with a continued chance of thunder. Locally heavy rainfall may occur, especially within any persistent convective downpours. Temperatures expected to near to slightly below normal for highs, but above normal for lows due to cloud/showers around. The main upper level trough axis looks move eastward across our area on Mon, but guidance continues to indicate slow progress. Will mention 50-70% PoPs during diurnally favored afternoon/evening hours. The upper trough may finally move east of the area, but it could take through Tue, so will need to linger 30-50% PoPs. Near normal highs and above normal lows look to continue Mon into Tue. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR conditions continue at all terminals this afternoon but we are monitoring isolated to scattered showers and thunderstorms developing in the Upper Hudson Valley and southern Adirondacks that are tracking from north to south. While a brief shower or storm can impact any terminal this afternoon, GFL and PSF have the best chance of experiencing a shower/storm and we included TEMPO groups at both sites from 19 to 00 UTC with potential for MVFR visibility during any short-lived shower/storm. Also small hail is possible with any stronger storm. Since there is a lower potential for a storm to reach the valley areas, we only included -SHRA for ALB in the TEMPO group this afternoon with MVFR visibility and VCSH in POU which is further removed from the best forcing for ascent. Any shower or storm will diminish by around 00 UTC but with skies clearing this evening, fog will likely quickly develop at GFL and PSF, similarly to last night. Since both terminals may experience a brief shower/storm, we show IFR visibility and ceilings occurring an hour or two earlier than last night, arriving between 01 and 04 UTC. Once IFR fog and ceilings ensues, it will likely be maintained through 11 - 13 UTC. Less confidence at ALB where rain may not occur so only show MVFR visibility there. Since POU experience IFR cigs/vis last night and conditions will be similar tonight, show IFR conditions ensuing by the pre-dawn hours (07-09 UTC) and continuing through 12-13 UTC. We should have VFR conditions return by 12 - 13 UTC and lasting through the majority of the TAF period but additional showers/storms are expected to develop by the end of the TAF period, especially at GFL, with showers/storms traveling again from north to south. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA. Saturday Night: High Operational Impact. Likely SHRA...TSRA. Sunday: High Operational Impact. Likely SHRA...TSRA. Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Monday: High Operational Impact. Likely SHRA...TSRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Gant NEAR TERM...Gant/Main SHORT TERM...Gant LONG TERM...JPV AVIATION...Speciale
Hazardous weather outlook, Aug 14, 4:17 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 417 AM EDT Wed Aug 14 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-142300- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 417 AM EDT Wed Aug 14 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Isolated to scattered, non-severe thunderstorms are anticipated this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of afternoon thunderstorms Thursday, Saturday, Sunday, and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 2:16 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Albany NY
216 PM EDT Wed Aug 14 2024
NYZ033-038>040-047-082-141900-
Southern Fulton NY-Hamilton NY-Schoharie NY-Northern Fulton NY-
Southern Herkimer NY-Montgomery NY-
216 PM EDT Wed Aug 14 2024
...AN AREA OF STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN
HAMILTON...WESTERN FULTON...NORTHWESTERN SCHOHARIE...SOUTHEASTERN
HERKIMER AND MONTGOMERY COUNTIES THROUGH 300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Johnsville, or 8 miles northwest of Canajoharie, moving south at
15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Johnstown, Little Falls, Canajoharie, Fort Plain, Dolgeville, St.
Johnsville, Ephratah, Stratford, Sharon Springs, Ames, Caroga Lake,
Caroga Lake Public Campground, Carlisle, Oppenheim, Sharon, Palatine
Bridge, Nelliston, Arietta, Ingham Mills, and Mindenville.
This includes Interstate 90 between exits 29 and 29A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4334 7487 4326 7441 4275 7437 4277 7467
4283 7465 4290 7488 4284 7489 4282 7491
TIME...MOT...LOC 1816Z 355DEG 12KT 4301 7466
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CSLocal storm report, Aug 14, 2:51 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
251 PM EDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 6 SSE Little Falls 42.97N 74.81W
08/14/2024 M0.25 Inch Herkimer NY Trained Spotter
Trained Spotter measured pea sized hail that
lasted 2 minutes.
&&
RWSpecial weather statement, Aug 14, 2:57 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
257 PM EDT Wed Aug 14 2024
NYZ039>041-048>050-082-142000-
Southern Fulton NY-Eastern Schenectady NY-Northern Fulton NY-
Western Schenectady NY-Montgomery NY-Southern Saratoga NY-
Northern Saratoga NY-
257 PM EDT Wed Aug 14 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SCHENECTADY...
SOUTHEASTERN FULTON...SOUTHWESTERN SARATOGA AND EAST CENTRAL
MONTGOMERY COUNTIES THROUGH 400 PM EDT...
At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Broadalbin to near Galway to near Rock City
Falls. Movement was south at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Saratoga Springs, Amsterdam, Scotia, Glenville, Ballston Spa,
Broadalbin, Hagaman, Mayfield, Round Lake, Fort Johnson, Galway,
Rotterdam Junction, East Glenville, Burnt Hills, Rock City Falls,
Tribes Hill, Country Knolls, North Ballston Spa, Alplaus, and
Pattersonville-Rotterdam Junction.
This includes the following highways...
Interstate 90 between exits 26 and 27.
Interstate 890 between exits 1a and 1b.
Interstate 87 between exits 10 and 13N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4312 7426 4311 7407 4315 7388 4292 7371
4280 7402 4287 7436
TIME...MOT...LOC 1856Z 352DEG 13KT 4308 7422 4305 7407 4310 7393
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CSThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:16 PM EDT | Special Weather Statement | ALY | Fulton, Montgomery | 44 min |
| Aug 14, 2:27 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery, Schoharie | 63 min |
| Aug 14, 2:57 PM EDT | Special Weather Statement | ALY | Saratoga, Schenectady | 63 min |
| Aug 14, 3:24 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 36 min |
| Aug 14, 3:26 PM EDT | Areal Flood Advisory | ALY | Fulton, Herkimer, Montgomery | 73 min |
| Aug 14, 3:47 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Saratoga, Schenectady | 20 min |
| Aug 14, 4:02 PM EDT | Special Weather Statement | ALY | Fulton | 43 min |
| Aug 14, 4:04 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 21 min |
| Aug 14, 4:19 PM EDT | Special Weather Statement | ALY | Warren | 56 min |
| Aug 14, 4:29 PM EDT | Special Weather Statement | ALY | Fulton | 31 min |
| Aug 14, 4:57 PM EDT | Special Weather Statement | ALY | Fulton | 33 min |
| Aug 14, 4:58 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 27 min |
| Aug 14, 5:04 PM EDT | Special Weather Statement | ALY | Fulton | 26 min |
| Aug 14, 5:22 PM EDT | Special Weather Statement | ALY | Fulton | 53 min |
| Aug 14, 5:33 PM EDT | Special Weather Statement | ALY | Fulton | 27 min |
| Aug 14, 5:35 PM EDT | Special Weather Statement | ALY | Saratoga | 55 min |
| Aug 14, 6:00 PM EDT | Special Weather Statement | ALY | Warren | 30 min |
| Aug 14, 6:03 PM EDT | Special Weather Statement | ALY | Fulton | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.